Iowa, 2024Damaging Wind in Iowa, August 29, 2024
August 29, 2024 · NWS DMX · 1 event in 1 county or zone
A cold front moving into western Iowa by the evening hours, paired with a warm and moist environment ahead of it into Iowa resulted in the development of showers and storms. Specific environmental parameters that were favorable for storms to develop and grow upscale along the cold front included wind shear values around 30-35 knots, along with 1500-2000 J/kg of MLCAPE and 1000+ J/kg of DCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving into western Iowa by the evening hours, paired with a warm and moist environment ahead of it into Iowa resulted in the development of showers and storms. Specific environmental parameters that were favorable for storms to develop and grow upscale along the cold front included wind shear values around 30-35 knots, along with 1500-2000 J/kg of MLCAPE and 1000+ J/kg of DCAPE. Though severe winds were the most probable hazard, reports received were almost none. One report of thunderstorm wind damage came from Humboldt county, where several large tree branches broke off trees in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 3:06 PM CST, 1 hour 19 minutes earlier. Its key messages:
- Showers and storms expected rest of the day, especially afternoon to evening with severe weather possible north of I-80; damaging winds remain the main threat
- Lingering showers and storms early Friday with gradually drying weather later in the day
- Little weather of concern later Friday and beyond with cooler and drier weather expected over the next several days
Area forecast discussion, Aug 29, 3:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
406 PM CDT Thu Aug 29 2024
.KEY MESSAGES...
- Showers and storms expected rest of the day, especially afternoon
to evening with severe weather possible north of I-80; damaging
winds remain the main threat
- Lingering showers and storms early Friday with gradually drying
weather later in the day
- Little weather of concern later Friday and beyond with cooler
and drier weather expected over the next several days
&&
.DISCUSSION...
Issued at 405 PM CDT Thu Aug 29 2024
Another hot day as low level warm air advection continues to stream
into Iowa, along with plenty of moisture as dewpoints sit in the
upper 60s to mid 70s and temperatures reach into the upper to low
90s. These temperatures were a tad warmer than forecast earlier in
the day, likely due to the increased mixing over the area given less
cloud cover, though per satellite can see cumulus fields over much
of the area. This warm and moist environment paired with moderate
instability and some weaker shear developed some pop-up showers with
minimal lightning over portions of western into central Iowa by late
morning into the early afternoon. Looking further west however from
radar returns shows a line of developing showers and thunderstorms
over eastern Nebraska into northwestern Iowa, along with a cluster
of cells just ahead of the boundary in southwest Iowa, with a
handful of 40-50+ wind reported so far. However, as these storms
continued to track east/southeast over the past hour or so, many of
these storms have become cold pool dominant, pushing outflows out
much further ahead of this line, leading to decreasing trends in
intensity so far. Through the remainder of the afternoon and
evening, will see this frontal boundary continue to interact with a
favorable environment given moderate instability around 2000-2500
J/kg of CAPE and bulk shear values around 25-30 knots ahead of the
boundary. The main hazard of concern will likely remain damaging
winds, given inverted-v soundings showing the deeper low level dry
air, along with DCAPE values around 1000J/kg and weaker shear which
will lead to continued cold pool surges as any outflows outrun the
main line. Severe hail cannot be ruled out but remain more of a less
than likely threat given high freezing levels around 15 kft and mid-
level lapse rates around 6.5-7 C/km over much of Iowa, along with a
low but non-zero tornado threat that is mainly limited by the
overall lack of strong shear and the potential loss of cold pool
interactions. In terms of rainfall, given plenty of moisture and
with PWATS in the 1.5-2 inch range and deep warm cloud depths, would
expect periods of heavy and efficient rainfall with any stronger
storms. Models generally depict rainfall amounts of an inch or less,
with pockets of locally higher amounts possible where the heavier
rainfall takes place. With the main severe weather potential
gradually expected wane into the late evening and early Friday, low
level intensification into the overnight may keep efficient rainfall
in play over mainly central into southern Iowa.
Following this active weather, the cold front is expected to push
out of the state as the upper level low tracks eastward out of the
far Upper Midwest into Friday, with low level northwest flow
becoming widespread across the Central Plains. This will lead to
cooler temperatures with this switch to at least weak cold air
advection, which will lead to highs roughly 10-15 degrees cooler
Friday leading to some relief from the heat. Cloud cover with the
departing front will gradually decrease from northwest to southeast
through the day, with clearing skies by afternoon to evening. Upper
level ridging becoming dominant across the western CONUS into the
weekend will lead to dry and pleasant conditions across Iowa. Models
continue to show a shortwave just ahead of this ridge, located over
the Midwest, which looks to bring another cold front across Iowa
later Saturday, though with plenty of drier air and the main area of
forcing further northeast, dry conditions will remain. Cooler
conditions will follow withs highs generally in the mid to upper 70s
Sunday and into early next week, warming a bit into Tuesday though
remaining dry with the aforementioned ridge and dry air largely
influencing the overall weather pattern over the next several
days.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1248 PM CDT Thu Aug 29 2024
VFR conditions remain across the terminals this afternoon,
though have seen some weak cells developing over western Iowa,
and may continue through the remainder of the afternoon.
Confidence remains low on impact over a particular site as these
weaker cells pass through, so continued to leave out and will
monitor. Otherwise the main chance for showers and thunderstorms
arrives over northwest Iowa generally around 00z and will
gradually slide across the state with the frontal passage into
Friday. Given higher confidence in the overall system bringing
more widespread shower and storm activity, have included mention
of storms at the sites, though exact timing and intensity do
remain at least somewhat less certain. This activity will lead
to periods of reduced ceilings and visibilities into Friday
morning, before gradually clearing late morning from northwest
to southeast. Winds remain a bit breezy into the evening, though
generally turning lighter as they eventually shift more
northwesterly through Friday morning. However, could see
stronger winds with any storms that pass through. Patchy fog
following this activity, especially north, is possible in the
morning as well, though would gradually dissipate after 12z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Bury
AVIATION...Bury
Hazardous weather outlook, Aug 29, 2:06 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
306 PM CDT Thu Aug 29 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
306 PM CDT Thu Aug 29 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe storms are expected to move across the area
this evening into early Friday morning. The main severe weather
threat is expected this evening, mainly north of Highway 30 and
west of Interstate 35. The primary hazards are damaging wind
gusts and large hail with an outside threat of a tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into the overnight
across portions of central Iowa.
In the hours before
Special weather statement, Aug 29, 3:03 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
403 PM CDT Thu Aug 29 2024
IAZ004-005-015-023-292215-
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City
403 PM CDT Thu Aug 29 2024
...Strong Thunderstorms Entering the Area with Gusty Winds...
A line of thunderstorms is moving east southeast and will be
affecting the area in the next 30 minutes to 1 hour. The line of
storms may produce wind gusts of 40 to 50 mph, brief heavy
downpours and occasional lightning.
Though severe weather is not imminent, some of the storms may
intensify during the evening hours. Be prepared for some severe
weather potential this evening across the region.
REV
Thunderstorm Wind, Humboldt
- When
- August 29, 4:25 PM CST
- Where
- Humboldt County, 0.51 mi W of Unique
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -94.360
Numerous large tree branches down at this location, with additional damage up to 2 miles north of this area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210520.